Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the dimension of left invariant means and left thick subsets

Author: Maria Klawe
Journal: Trans. Amer. Math. Soc. 231 (1977), 507-518
MSC: Primary 43A07
MathSciNet review: 0447970
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If S is a left amenable semigroup, let $ \dim \langle Ml(S)\rangle $ denote the dimension of the set of left invariant means on S. Theorem. If S is left amenable, then $ \dim \langle Ml(S)\rangle = n < \infty $ if and only if S contains exactly n disjoint finite left ideal groups. This result was proved by Granirer for S countable or left cancellative. Moreover, when S is infinite, left amenable, and either left or right cancellative, we show that $ \dim \langle Ml(S)\rangle $ is at least the cardinality of S. An application of these results shows that the radical of the second conjugate algebra of $ {l_1}(S)$ is infinite dimensional when S is a left amenable semigroup which does not contain a finite ideal.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A07

Retrieve articles in all journals with MSC: 43A07

Additional Information

Keywords: Semigroup, left thick, invariant means, radical, finite left ideal group
Article copyright: © Copyright 1977 American Mathematical Society